Alert archive / Hawaii / Flash Flood Warnings in 2008

Flash Flood Warning 1, NWS Honolulu, HI

January 18, 2008Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jan 18, 2008, 2:52 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 18, 2008, 2:52 PM HST (00:52 UTC)
Expired
Jan 18, 2008, 5:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 0.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2008-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2008-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 190055
FFWHFO
HIC009-190345-
/O.NEW.PHFO.FF.W.0001.080119T0052Z-080119T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
252 PM HST FRI JAN 18 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 545 PM HST

* AT 245 PM HST...RADAR SHOWED HEAVY RAIN CONTINUING FROM HANA TO 
  KIPAHULU.  THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY AND IS 
  EXPECTED TO PRODUCE FLOODING OVER THE LOWER ELEVATIONS OF EAST 
  MAUI.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NAHIKU...KEANAE AND HAMOA.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 545 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2065 15598 2061 15602 2060 15615 2089 15615
      2080 15595 2066 15595

$$
KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 18, 10:00 AM HST, 4 hours 52 minutes earlier.

Area forecast discussion, Jan 18, 10:00 AM HST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST FRI JAN 18 2008

.SYNOPSIS...
A TROUGH ALOFT WILL MAKE THE ATMOSPHERE UNSTABLE AND BRING THE
POSSIBILITY OF THUNDERSTORMS THROUGH THIS EVENING. THE ATMOSPHERE
WILL BECOME MORE STABLE LATER TONIGHT AND TRADE WINDS WILL BUILD
BACK OVER THE ISLANDS. TRADE-WIND WEATHER...WITH SHOWERS
CONCENTRATED OVER WINDWARD AREAS...WILL PERSIST THROUGH MOST OF NEXT
WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS A NORTH-SOUTH TROUGH ALOFT
OVER THE ISLANDS. THIS FEATURE IS MAKING THE ATMOSPHERE AROUND THE
ISLANDS RATHER UNSTABLE. SATELLITE AND RADAR IMAGERY HAVE BEEN
SHOWING LAYERED CLOUDS AND SCATTERED THUNDERSTORMS OVER WATER
NORTHEAST THROUGH EAST THROUGH SOUTHEAST OF MAUI COUNTY AND THE BIG
ISLAND. AS THE ISLANDS HEAT UP TODAY THERE WILL BE A SLIGHT CHANCE
OF THUNDERSTORMS FORMING OVER THE BIG ISLAND AND MAUI. THESE STORMS
ARE LIKELY TO DISSIPATE THIS EVENING BUT THUNDERSTORMS MAY PERSIST
OVER WATER AROUND THE ISLANDS OVERNIGHT.

THE COMPUTER MODELS ARE IN GOOD AGREEMENT SHOWING THE TROUGH ALOFT
SHIFTING EAST OF THE ISLANDS TONIGHT. AS THE TROUGH MOVES EAST THE
ATMOSPHERE WILL BECOME MORE STABLE AND THE THREAT OF THUNDER WILL
END.

WIND AROUND THE MAIN HAWAIIAN ISLANDS HAVE WEAKENED DUE TO THE
INFLUENCE OF TWO WEATHER SYSTEMS. A FRONT FAR NORTHWEST OF THE
ISLANDS HAS HELPED ERODE THE SUBTROPICAL RIDGE NORTH OF THE ISLANDS.
ALSO...THE TROUGH ALOFT OVER THE ISLANDS HAS INDUCED A SURFACE
TROUGH OVER THE ISLANDS. OVER THE NEXT FEW DAYS HIGH PRESSURE WILL
RE-BUILD NORTH OF THE ISLANDS AND THE TRADE WINDS WILL STRENGTHEN.
TRADE-WIND WEATHER WILL CONTINUE THROUGH MOST OF NEXT WEEK AND THE
TRADES WILL BE LOCALLY BREEZY AT TIMES.

&&

.MARINE...THE CURRENT NORTHWEST SWELL REQUIRES A HIGH SURF ADVISORY
AND SMALL CRAFT ADVISORY. THE SWELL WILL GRADUALLY DECREASE
OVERNIGHT. SURF WILL LIKELY DROP BELOW THE ADVISORY THRESHOLD
SATURDAY MORNING AND WAVE HEIGHTS MAY ALSO DIMINISH ENOUGH TO DROP
THE SMALL CRAFT ADVISORY. A SMALL CRAFT ADVISORY IS LIKELY AGAIN
SATURDAY NIGHT AS WINDS STRENGTHEN OVER THE COASTAL WATERS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY FOR NORTH-FACING SHORES OF ALL ISLANDS AND
WEST-FACING SHORES OF KAUAI AND OAHU AT LEAST INTO SATURDAY.

SMALL CRAFT ADVISORY THROUGH EARLY SATURDAY MORNING FOR WATERS
AROUND KAUAI...OAHU WINDWARD WATERS...AND KAIWI CHANNEL

&&

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 2:38 PM HSTSpecial Marine WarningHFO37 min
Jan 18, 3:20 PM HSTWind AdvisoryHFOKalawao18 hr

Nearby

Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.